Ohio, 2008

Hail in Ohio, April 28, 2008

April 28, 2008 · NWS ILN · 2 events in 2 counties and zones

Scattered strong to severe thunderstorms moved across the Miami Valley and central Ohio during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered strong to severe thunderstorms moved across the Miami Valley and central Ohio during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 28, 3:43 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 28, 3:43 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
443 PM EDT MON APR 28 2008

.SYNOPSIS...
SURFACE TROUGH AND AN ASSOCIATED UPPER LEVEL DISTURBANCE WILL
AFFECT THE FORECAST AREA THROUGH TONIGHT. HIGH PRESSURE WILL THEN
BUILD IN FROM THE WEST...PROVIDING DRY CONDITIONS INTO THURSDAY. A
SLOW MOVING LOW PRESSURE SYSTEM WILL APPROACH THE AREA FROM THE
WEST...BRINGING A RETURN THREAT OF SHOWERS AND THUNDERSTORMS TO
THE AREA FOR LATER IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AREA OF PRECIPITATION...ASSOCIATED WITH CLEARLY DEFINED ZONE OF
SIGNIFICANT BOUNDARY LAYER FORCING...CONTINUES TO MOVE TOWARD THE
ILN FORECAST AREA FROM THE WEST. SOME EMBEDDED AREAS OF MODERATE
RAINFALL NOTED IN WSR-88D IMAGERY OVER EAST-CENTRAL IN. EXPECT
THIS AREA OF PRECIP TO CONTINUE ITS EASTWARD PROGRESSION...
SUPPORTED BY PERSISTENT BOUNDARY LAYER FORCING. LATEST RUC MODEL
CONTINUES TO TREND TOWARD THE BOUNDARY LAYER BECOMING A BIT MORE
UNSTABLE BETWEEN THE PERIOD 21Z-03Z...WITH INSTABILITY APPROACHING
200-350 J/KG. SO THERE WILL BE THE POTENTIAL FOR SOME
THUNDERSTORMS WITH THIS AREA OF PRECIP. GIVEN THIS INSTABILITY IS
REALIZED...WITH WBZ SET TO AROUND 4 KFT AGL...SOME OF THE STORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL WITH SOME POSSIBLY REACHING
SEVERE LIMITS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
THE THREAT FOR EMBEDDED THUNDERSTORMS WITHIN THIS AREA OF
APPROACHING PRECIP WILL CONTINUE THROUGH ABOUT 00Z-
02Z TUESDAY...DIMINISHING WITH TIME GIVEN THE ABSENCE OF DIURNAL
HEATING. AS THE LOW PRESSURE TROUGH SLIDES SLOWLY SOUTH THROUGH
THE AREA ON EARLY TUESDAY...EXPECT CHANCE POPS TO DIMINISH. AS DVV
BEGINS TO DOMINATE AS THE MID-LEVEL TROUGH PUSHES EAST OF THE
AREA...EXPECT A CONTINUED DRYING OUT OF THE ATMOSPHERE. SURFACE
HIGH PRESSURE WILL MOVE IN FROM THE WNW...ALLOWING WINDS TO DROP
OFF AND COLDER TEMPERATURES TO SETTLE IN. WITH SKIES CLEARING OUT
AND LIGHT WINDS THE POTENTIAL FOR FROST/FREEZE WILL EXIST TUESDAY
NIGHT. WILL CONTINUE TO HIGHLIGHT MENTION OF FROST/FREEZE IN HWO.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
DRY PLEASANT WEATHER IS EXPECTED WED AS SFC HI PRES DRIFTS OFF TO
EAST OF REGION. RETURN SRLY FLO WILL DVLP WED AFTN/NIGHT WITH LO LVL
WAA COMMENCING ON BACK SIDE OF THE SFC HI. TEMPS WILL BE WARMER ON
WED THAN TUES...BUT REMAIN SLIGHTLY BELOW NORMAL. DEEP SFC LO WILL
DROP INTO THE CNTRL PLAINS WED NIGHT WITH A WARM FRONT EXTNDG EAST
FROM THE LOW INTO THE OH VLY. HAVE LEANED TOWARDS 12Z OP GFS/GFS
ENSEMBLE SOLN OF WARM FRONT SHIFTING NORTH ACRS FCST AREA WED NIGHT.
WITH A GOOD AMOUNT OF DRY AIR THRU THE BNDRY LYR...AM NOT
ANTICIPATING ANY PCPN AS WARM FRONT LIFTS NORTH. STRONGER LO LVL
WAA IN WARM SECTOR ON THURS WITH MID LVL RIDGE EXPANDING NORTH TO
ENCOMPASS REGION. THIS WILL BRING MUCH WARMER TEMPS BACK INTO THE OH
VLY...WITH THURS AFTN HIGHS RETURNING INTO THE M/U70S.

MODEL GUIDANCE RELATIVELY INCONSISTENT IN HANDLING OF AFOREMENTIONED
SFC LO AS IT LIFTS NORTHEAST ACRS CNTRL PLAINS AND OCCLUDES BY FRI.
APPEARS WARM FRONT WILL STAY NORTH OF REGION ACRS LWR GRT LKS AS MID
LVL RIDGE REMAIN ANCHORED ACRS OH VLY. PCPN CHANCES WILL BEGIN TO
INCREASE LATE THURS NIGHT AND PARTICULARLY FRI AS 850 LLJ MOVES ACRS
OH VLY AND ALLOWS MOIST GULF AIR TO ADVECT NORTH INTO REGION.
EARLIER GFS RUNS WERE BRINGING OCCLUDED FRNTL BNDRY INTO REGION FRI
AFTN/EVNG AND WITH AMPLE AMTS OF INSTABILITY AND FORCING WERE
STRONGLY SUGGESTIVE OF POTENTIAL FOR SVR STORMS. 12Z GFS HAS SLOWED
DOWN EASTWARD PROGRESSION TO FRNTL BNDRY AND FOCUSED SFC LO
OCCLUSION FURTHER WEST ACRS IOWA. THIS SOLN HAS COME INTO LINE WITH
ECMWF AND CANADIAN SOLNS. RESULT IS A DIMINISHED SVR WX THREAT AS
MAIN PCPN BAND ALONG FRNTL BNDRY TO HOLD OFF UNTIL FRI NIGHT AND
INTO SAT WITH BETTER BL SHEAR AND MID/UPR LVL FORCING REMAINING TO
WEST OF REGION. SFC LO WILL WEAKEN AND TRACK INTO THE GRT LKS
SAT...BRINGING OCCLUDED FRNTL BNDRY THRU FCST AREA. WILL MAINTAIN 50
POPS ACRS FCST AREA FRI NIGHT THRU FIRST HALF OF SAT. WITH SUCH
DISAGREEMENT BTWN MODEL SOLNS...FROPA TIMING AND STRENGTH ACRS
REGION IS LIKELY TO OSCILLATE TO SOME DEGREE OVER THE NEXT FEW DAYS
BEFORE A MORE CONSENSUS SOLN IS REACHED.

WHILE THERE WILL LIKELY BE A PERIOD OF DRY WX BEHIND FROPA SAT
NIGHT...HAVE HELD ONTO LO CHC POPS WITH UPR LO AND ASSOCD SFC TROF
TRACKING THRU GRT LKS. BETTER PCPN CHANCES EXIST SUN WITH DIURNAL
HEATING PROVIDING WEAK INSTABILITY INVOF SFC TROF. SFC HI PRES THEN
BUILDS INTO THE REGION SUN NIGHT AND MON AS UPR LO DEPARTS OFF TO
THE NORTHEAST. TEMPS ON FRI WILL REMAIN IN THE 70S WITH SRLY FLO
AHEAD OF OCCLUDED BNDRY. MODELS DIFFER ON AMOUNT OF COOLER AIR
BEHIND FROPA FOR THE WEEKEND LARGELY DUE TO THE DISCREPANCIES WRT
STRENGTH AND TRACK/LOCATION OF DEPARTING UPR LO ACRS GRT LKS. DUE TO
THE UNCERTAINTY AND WITH MID LVL HGTS LOWERING INVOF UPR LO...HAVE
KEPT TEMPS SAT-MON SIMILAR TO PREV FCST...WITH HIGHS MAINLY IN THE
60S AND LOWS IN THE 40S.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
UPPER LOW IS DIGGING SOUTHWARD ACROSS THE GREAT LAKES THIS
AFTERNOON WITH AN EMBEDDED SHORTWAVE PUSHING INTO INDIANA. AHEAD
OF THIS FEATURE...SCATTERED TO NUMEROUS SHOWERS HAVE DEVELOPED
ACROSS MUCH OF THE AREA IN A DESTABILIZING AIRMASS. A MORE
CONCENTRATED LINE OF SHOWERS AND STORMS HAS DEVELOPED ALONG A LINE
OF LOW LEVEL CONVERGENCE ACROSS INDIANA. WHILE A BRIEF SHOWER IS
POSSIBLE AT ANY TERMINAL AT ANY TIME THIS AFTERNOON...THE BEST
CHANCE FOR PROLONGED PRECIP WILL BE WITH THIS LINE AS IT PUSHES
INTO OHIO LATE THIS AFTERNOON AND EARLY EVE. HANDLED THIS WITH A
TEMPO GROUP...ADDING CB SINCE THUNDER WILL BE POSSIBLE WITH THIS
LINE. CONVERGENCE ZONE ROTATES AND LINGERS ACROSS CENTRAL OHIO
TOWARD MIDNIGHT...SO KEPT TEMPO SHRA GOING THROUGH 05Z HERE.
EXPECT MVFR CIGS TO DEVELOP AFTER PRECIP CLEARS THE AREA
OVERNIGHT...THEN SCATTER OUT AFTER BY LATE TUESDAY MORNING.

OUTLOOK...SHOWERS AND THUNDERSTORMS WITH MVFR CIGS/VSBYS ARE
POSSIBLE FRIDAY AND FRIDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JTD
NEAR TERM...JTD
SHORT TERM...JTD
LONG TERM...RYAN
AVIATION...HAWBLITZEL
Hazardous weather outlook, Apr 28, 4:28 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
528 PM EDT MON APR 28 2008

KYZ092-093-096>099-OHZ026-034-035-042>045-051>054-060>063-070>072-
077>080-292130-
KENTON-CAMPBELL-PENDLETON-BRACKEN-ROBERTSON-MASON-HARDIN-MERCER-
AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-MIAMI-CHAMPAIGN-CLARK-MADISON-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-BUTLER-WARREN-CLINTON-HAMILTON-
CLERMONT-BROWN-HIGHLAND-
528 PM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT
AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE OHIO VALLEY THIS EVENING.
THIS SYSTEM WILL RESULT IN RAIN SHOWERS AND SCATTERED THUNDERSTORMS
MAINLY LATE THIS AFTERNOON AND THIS EVENING...AND POSSIBLY EXTENDING INTO
THE EARLY OVERNIGHT PERIOD. THE MAIN THREAT WITH THIS ACTIVITY
WILL BE THE POSSIBILITY OF SMALL HAIL...THOUGH A FEW STORMS MAY
BECOME SEVERE WITH HAIL UP TO PENNY SIZE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TEMPERATURES ARE FORECAST TO DROP INTO THE LOWER TO MIDDLE 30S
TUESDAY NIGHT. THIS MAY RESULT IN AREAS OF FROST...ESPECIALLY
ALONG AND NORTH OF THE OHIO RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-073>075-080-KYZ089>091-094-095-100-OHZ046-055-056-
064-065-073-074-081-082-088-292130-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-OWEN-GRANT-LEWIS-DELAWARE-
FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD-ROSS-HOCKING-ADAMS-PIKE-
SCIOTO-
528 PM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...TONIGHT
AN UPPER LEVEL TROUGH WILL SETTLE ACROSS THE OHIO VALLEY THIS EVENING.
THIS SYSTEM WILL RESULT IN RAIN SHOWERS AND ISOLATED THUNDERSTORMS
MAINLY LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. THE MAIN
THREAT WITH THIS ACTIVITY WILL BE THE POSSIBILITY OF SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TEMPERATURES ARE FORECAST TO DROP INTO THE LOWER TO MIDDLE 30S
TUESDAY NIGHT. THIS MAY RESULT IN AREAS OF FROST...ESPECIALLY
ALONG AND NORTH OF THE OHIO RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 48 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Montgomery

When
April 28, 4:45 PM EST to 4:49 PM EST
Where
Montgomery County, 0.64 mi ENE of Dayton
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.754, -84.169

Hail, Licking

When
April 28, 7:34 PM EST to 7:44 PM EST
Where
Licking County, 4 mi WSW of Gratiot
Measured
0.75 in hail
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
39.928, -82.290

Penny size hail fell to two inches deep along Interstate 70 in southeast Licking County, causing numerous slick spots and vehicle accidents.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95470, 95472.